Isotretinoin use may reduce vitiligo risk
Photo by: James Heilman, MD, via Wikimedia Commons
Data from an online survey of vitiligo patients suggests that, contrary to some case reports, the development of vitiligo may not be a potential side-effect of isotretinoin treatment. The findings suggest instead that there may be some protection against developing vitiligo from the treatment.
Published in Journal of Drugs in Dermatology (June 1, 2020; 19(6):637-638), the research was conducted by investigators from the Icahn School of Medicine at Mt Sinai, New York, and the George Washington University School of Medicine and Health Sciences in Washington, DC.
In their introduction, the authors write that vitiligo has been linked to inflammatory bowel disease, and also that in some individuals, flares of inflammatory bowel disease has been linked to isotretinoin usage. Acne, an indication for isotretinoin treatment, is also potentially linked to inflammatory bowel diseases, they note.
However, there have been case reports in the literature which support, and others which do not support, a link between this medication and the pigmentary disorder.
“Given the lack of clarity and consensus in the literature, we sought to investigate the incidence of vitiligo and history of isotretinoin usage,” the authors write.
They conducted an institutional review board (IRB) approved on-line survey of 1,301 vitiligo patients 18 years of age or older, 1,115 of whom had generalized vitiligo. Questions included if the patient had ever taken isotretinoin and the timing in regard to their diagnosis of vitiligo.
Some 3.6% (n=40) of respondents had taken isotretinoin, 1.4% (n=16) of them had taken it before the onset of their vitiligo, and 2.2% (n=24) took it after onset of vitiligo. “This was a higher incidence [of isotretinoin use] than would be expected in the general population,” the authors write.
However, when compared with age-matched vitiligo peers who had not taken isotretinoin before onset of vitiligo (n=64), isotretinoin use prior to onset of vitiligo was associated with decreased disease body surface area, decreased odds of body and face involvement when compared with either body or face alone, and decreased co-morbid autoimmunity.
The volume of isotretinoin usage in vitiligo patients is additionally suggestive of a link between cystic acne and vitiligo, note investigators.
#vitiligo #Isotretinoin #IcahnSchoolofMedicine #GeorgeWashingtonUniversity #inflammatoryboweldiseases